Texas, 2024

Hail in Texas, February 11, 2024

February 11, 2024 · NWS FWD · 12 events in 6 counties and zones

A broken line of thunderstorms moved through Central Texas the night of February 10th into the 11th. The line and clusters of storms south of the line produced large hail generally in a line from Comanche to Hillsboro to Athens/Palestine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A broken line of thunderstorms moved through Central Texas the night of February 10th into the 11th. The line and clusters of storms south of the line produced large hail generally in a line from Comanche to Hillsboro to Athens/Palestine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 11, 2:10 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Feb 11, 2:10 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
210 AM CST Sun Feb 11 2024

...New Long Term...

.SHORT TERM... /Issued 1214 AM CST Sun Feb 11 2024/
/Today Into Monday/

What else to say as the short term will continue busy through
tonight. A few strong storms already moving into areas west of Hwy
287 with broken line of storms expected into the I-35 corridor
from predawn hours through mid morning before impacting areas
further east from mid morning through midday. The main hazards
will be hail, as the bulk of the region will be in the cool sector
northeast of a deepening surface low to the southwest. The one
area that could see gusty to damaging winds will be the far
southeast counties where some low end SBCAPE will reside with
brief surface dew points in the lower 60s.

All the sensible active weather will be associated with a strong
upper trough lifting across the state with the left exit region
of an upper jet max correlating with a strong southerly LLJ. A
surface low across the Rio Grande Plains will lift east-northeast
across primarily South Central Texas, but a few models have it
riding right over the Cameron-Hearne-Centerville areas later this
morning. This feature will rapidly move east into western
Louisiana this afternoon. After the main round of showers and
storms end and move into far East Texas this afternoon, we'll side
scattered to numerous showers continuing primarily over North
Texas as a dry nose punch northward into Central Texas. Northeast
winds 10 to 15 mph will rapidly back around to the north by late
morning, then northwesterly at 15-20 mph and quite gusty as this
system is quite dynamic. This will be drawing colder air from the
north. Though I have highs from the mid 40s northwest to the mid
60s in the Lower Brazos/Trinity River Valleys, these highs will
likely occur by mid morning with falling afternoon temperatures.
Needless, to say, it won't be a pleasant day to end out your
weekend.

Afterward, the brief low chances of snow or a rain/snow mix
across our far northwest counties are being maintained after
nightfall this evening. Thankfully, temperatures should remain
predominately above freezing for areas from a line from Cisco/
Breckenridge, northeast toward Gainesville and Sherman. This
continues into the early predawn hours Monday, before drier low
level cold air is drawn continues being drawn in by daybreak
Monday. Low temperatures Monday morning will hover around or just
above freezing across the wintry mix/snow shower area with only a
dusting to 0.5" as best. I followed the HREF/HRRR progs over the
outlying, more aggressive NAM with may push amounts toward 2.00".
Even if that was the case, accumulations should occur mostly on
grassy areas, though a few slick spots on bridges/overpasses can't
be completely ruled out. Still, with the bulk of the better
ascent and dynamic cooling remaining across Oklahoma, the feeling
is most won't see impacts or very limited for a few hours around
midnight tonight. Elsewhere across North Texas, just windy, damp,
and chilly conditions with scattered showers around while Central
Texas remains dry. Monday morning lows will range from the lower
to mid 30s northwest to around 40 degrees in the southeast.
However, the gusty northwesterly winds drawn wind chill values
down into the 20s. Be sure to wear a heavier coat and/or wear
layers to protect against the windy, damp, and chilly conditions.

As our upper low exits to the northeast, we should see west to
east clearing from late morning into the afternoon with continued
and gusty northwest winds 15-25 mph. This will help highs warm
into the 50s, but it won't be feeling cozy outside Monday
afternoon.

05/Marty

&&

.LONG TERM... /NEW/
/Monday night through Next Weekend/

After a fairly active weather weekend, much more quiet conditions
are expected over the upcoming week. A warming trend will take
place through Thursday, as a surface ridge moves across the
region and zonal flow aloft remains in control. But before the
above normal temps arrive, another chilly night is expected Monday
night into Tuesday morning due to clear skies and light winds.
Low temperatures will drop to the low to mid 30s regionwide. After
that, dry and warmer weather is forecast through Thursday with
daytime highs in the 60s and 70s and overnight lows generally in
the 40s.

Another weather system is progged to arrive late Thursday or
Friday bringing our next round of showers and storms. At this
time, the majority of the guidance (more than half of the
ensembles) show the highest coverage of rain will remain across
Central Texas Friday through Saturday morning. This will be
followed by a cold front with cooler and drier weather returning
Saturday and Sunday.

Sanchez

&&

.AVIATION... /Issued 1214 AM CST Sun Feb 11 2024/
/06z TAFs/

Plenty of challenges this forecast cycle as cigs should continue
falling into IFR, then LIFR toward 12z for DFW D10 airports while
Waco is already experience LIFR/BR conditions. This all occurs
ahead of a line of SHRA/TSRA arriving from the W between 10z-12z
and lingering through 14z or so before moving quickly E away from
all airports. With this line I will maintain prevailing SHRA by
10z-11z with VCTS and prevailing IFR cigs and MVFR vsbys with
continued TEMPO groups between 10z-14z for 1/2-2sm vsbys in +TSRA
with brief low MVFR cigs 010-015 as the line moves through.

It's possible we could see brief gusty W winds with this line of
storms, particularly Waco but for now have left out as surface-
based instability looks meager at this juncture in time.
Prevailing NE winds 7-10 kts overnight quickly shift N, then NW
12-16 kts by 15z and gusty the remainder of the day into tonight.

05/Marty

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    56  40  54  36  63 / 100  40   0   0   0
Waco                60  40  57  35  62 / 100   0   0   0   0
Paris               53  37  49  31  59 / 100  70  10   0   0
Denton              52  36  53  31  63 / 100  50   0   0   0
McKinney            55  37  53  33  62 / 100  50   0   0   0
Dallas              57  41  55  35  63 / 100  40   0   0   0
Terrell             58  39  53  33  61 / 100  30   0   0   0
Corsicana           63  41  55  36  63 / 100   5   0   0   0
Temple              63  38  58  34  64 /  90   0   0   0   0
Mineral Wells       51  35  55  31  67 /  70  30   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Feb 11, 2:08 AM CST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
208 AM CST Sun Feb 11 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-120815-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
208 AM CST Sun Feb 11 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

Thunderstorms will continue to move across North and Central Texas
early this morning. A few severe storms with large hail and strong
wind gusts are expected with the greatest severe threat south of
I-20. Heavy rain may produce minor urban and river flooding for areas
east of I-35 and south of I-20. Thunderstorm chances will end from
west to east by late Sunday morning.

Snow is possible across western North Texas Sunday night into Monday
morning. No travel impacts are expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be requested early this morning
across Central Texas.

In the hours before

Special weather statement, Feb 11, 12:25 AM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1225 AM CST Sun Feb 11 2024

TXZ100-101-115-116-110715-
Palo Pinto TX-Stephens TX-Young TX-Jack TX-
1225 AM CST Sun Feb 11 2024

...A strong thunderstorm will impact portions of southeastern Young,
Jack, northeastern Stephens and northwestern Palo Pinto Counties
through 115 AM CST...

At 1225 AM CST, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Possum Kingdom State Park, or 10 miles southwest
of Graham, moving northeast at 55 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Graham around 1230 AM CST.
  Bryson around 1245 AM CST.
  Jacksboro and Fort Richardson State Park around 1255 AM CST.

Other locations impacted by this storm include Jermyn, Bartons
Chapel, Lost Creek Reservoir, and South Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 400 AM CST for
north central Texas.

&&

LAT...LON 3286 9867 3302 9878 3342 9823 3312 9797
TIME...MOT...LOC 0625Z 240DEG 48KT 3298 9868

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

05
Special weather statement, Feb 11, 12:59 AM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1259 AM CST Sun Feb 11 2024

TXZ115-129-110745-
Stephens TX-Eastland TX-
1259 AM CST Sun Feb 11 2024

...A strong thunderstorm will impact portions of northwestern
Eastland and southern Stephens Counties through 145 AM CST...

At 1259 AM CST, Doppler radar was tracking a strong thunderstorm near
Gunsight, or 8 miles north of Cisco, moving east at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Gunsight around 105 AM CST.
  Palo Pinto Mountains State Park around 140 AM CST.

Other locations impacted by this storm include Morton Valley and
Harpersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 400 AM CST for
north central Texas.

&&

LAT...LON 3275 9858 3274 9857 3267 9857 3267 9858
      3250 9858 3239 9899 3256 9906
TIME...MOT...LOC 0659Z 251DEG 21KT 3251 9894

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

05
Special weather statement, Feb 11, 1:11 AM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
111 AM CST Sun Feb 11 2024

TXZ101-110800-
Jack TX-
111 AM CST Sun Feb 11 2024

...A strong thunderstorm will impact portions of southern Jack County
through 200 AM CST...

At 111 AM CST, Doppler radar was tracking a strong thunderstorm near
Bryson, or 10 miles southwest of Jacksboro, moving east at 35 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Jacksboro and Fort Richardson State Park around 120 AM CST.
  Lake Bridgeport around 140 AM CST.

Other locations impacted by this storm include Joplin, Bartons
Chapel, Lost Creek Reservoir, Wizard Wells, Vineyard, and Cundiff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3336 9792 3310 9792 3301 9833 3301 9835
      3317 9842
TIME...MOT...LOC 0711Z 249DEG 29KT 3312 9828

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

05
Special weather statement, Feb 11, 1:37 AM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
137 AM CST Sun Feb 11 2024

TXZ129-110815-
Eastland TX-
137 AM CST Sun Feb 11 2024

...A strong thunderstorm will impact portions of western Eastland
County through 215 AM CST...

At 136 AM CST, Doppler radar was tracking a strong thunderstorm near
Rowden, or 11 miles southeast of Baird, moving east at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Cisco around 205 AM CST.

Other locations impacted by this storm include Morton Valley, Nimrod,
Pleasant Hill, Pioneer, Scranton, Sabanno, Carbon, and Okra.

This includes Interstate 20 between mile markers 324 and 342.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CST for
central and north central Texas.

&&

LAT...LON 3251 9911 3251 9880 3215 9877 3208 9893
      3208 9908 3209 9912
TIME...MOT...LOC 0736Z 249DEG 23KT 3227 9926

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

05
Special weather statement, Feb 11, 2:23 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
223 AM CST Sun Feb 11 2024

TXZ141-142-110915-
Comanche TX-Mills TX-
223 AM CST Sun Feb 11 2024

...A strong thunderstorm will impact portions of northern Mills and
Comanche Counties through 315 AM CST...

At 223 AM CST, Doppler radar was tracking a strong thunderstorm near
Blanket, or 7 miles west of Comanche, moving east at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Comanche around 230 AM CST.
  Gustine around 250 AM CST.

Other locations impacted by this storm include Newburg, Lamkin,
Energy, Proctor, Democrat, Van Dyke, Hasse, Priddy, and Sidney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 400 AM CST for
central and north central Texas.

&&

LAT...LON 3155 9889 3161 9878 3169 9876 3170 9867
      3195 9884 3203 9839 3194 9833 3198 9826
      3184 9816 3169 9846 3162 9842 3160 9847
      3160 9858 3152 9889
TIME...MOT...LOC 0823Z 265DEG 33KT 3188 9873

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

05
Special weather statement, Feb 11, 2:54 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
254 AM CST Sun Feb 11 2024

TXZ129-130-141-143-144-110930-
Comanche TX-Bosque TX-Erath TX-Eastland TX-Hamilton TX-
254 AM CST Sun Feb 11 2024

...Strong thunderstorms will impact portions of north central
Hamilton, Erath, east central Eastland, west central Bosque and
northeastern Comanche Counties through 330 AM CST...

At 254 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Gorman to near Dublin to
Gustine. Movement was northeast at 55 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Strong thunderstorms will be near...
  Stephenville and Dublin around 300 AM CST.
  Huckabay around 305 AM CST.
  Hico and Morgan Mill around 315 AM CST.
  Bluff Dale around 320 AM CST.

Other locations impacted by these storms include Alexander, Proctor,
Patillo, Clairette, Harbin, Lingleville, Duffau, Edna Hill, Bunyan,
and Johnsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 400 AM CST for
central and north central Texas. A Severe Thunderstorm Watch also
remains in effect until 1100 AM CST for central and north central
Texas.

&&

LAT...LON 3231 9864 3251 9826 3251 9807 3222 9794
      3196 9779 3183 9844 3206 9844
TIME...MOT...LOC 0854Z 246DEG 47KT 3228 9854 3209 9839 3186 9839

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Bonnette

The radar

The Dallas/Ft Worth radar (KFWS), 124 km away, was scanning. The volume nearest the first event began at 09:16 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Hamilton

When
February 11, 3:16 AM CST
Where
Hamilton County, 0.59 mi W of Hamilton
Measured
1.25 in hail
Reported by
Social Media
Coordinates
31.700, -98.130

Social media post reported quarter size to half dollar sized hail in Hamilton.

Hail, Bosque

When
February 11, 4:00 AM CST
Where
Bosque County, Clifton
Measured
1 in hail
Reported by
Social Media
Coordinates
31.780, -97.580

Hail, Hill

When
February 11, 4:51 AM CST
Where
Hill County, 0.59 mi E of Malone
Measured
1 in hail
Reported by
Public
Coordinates
31.920, -96.890

Hail, Navarro

When
February 11, 5:02 AM CST
Where
Navarro County, 1.89 mi ENE of Navarro Mills Lake
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.960, -96.720

Local EM reported quarter sized hail at Navarro Mills Lake.

Hail, Navarro

When
February 11, 5:07 AM CST
Where
Navarro County, 1.38 mi S of Alliance Hall
Measured
1 in hail
Reported by
Public
Coordinates
31.950, -96.680

Hail, Navarro

When
February 11, 5:20 AM CST
Where
Navarro County, 2.76 mi S of Drane
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
32.010, -96.580

Emergency manager reported ping-pong sized hail near Corbet, southwest of Corsicana.

Hail, Navarro

When
February 11, 5:35 AM CST
Where
Navarro County, 1.76 mi E of Corsicana Muni Arpt
Measured
1.75 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.030, -96.370

Emergency manager reported golf ball sized hail in Mildred.

Hail, Henderson

When
February 11, 6:20 AM CST
Where
Henderson County, 0.91 mi NE of Athens
Measured
1.5 in hail
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.210, -95.840

Local media received a picture of 1.5 inch hail from Athens.

Hail, Henderson

When
February 11, 6:40 AM CST
Where
Henderson County, 2.44 mi ESE of Antioch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.220, -95.510

Trained spotter reported quarter sized hail in the Forest Grove POA.

Hail, Henderson

When
February 11, 6:40 AM CST
Where
Henderson County, 4.73 mi E of Fincastle
Measured
1 in hail
Reported by
Public
Coordinates
32.120, -95.490

Public reported quarter sized hail via mPing 1 mile southwest of Coffee City.

Hail, Anderson

When
February 11, 7:45 AM CST
Where
Anderson County, 0.69 mi S of Elkhart
Measured
1 in hail
Reported by
Public
Coordinates
31.610, -95.580

Reported via mPing.

Hail, Anderson

When
February 11, 7:45 AM CST
Where
Anderson County, 1.77 mi E of Elkhart
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.620, -95.550

Nickel to half dollar sized hail was reported by a trained spotter near Elkhart.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162127, 1162128, 1162129, 1162130, 1162133, 1162131, 1162134, 1162239, 1162237, 1162238, 1162240, 1162241.